Iowa, 2004

Damaging Wind in Iowa, July 16, 2004

July 16, 2004 · NWS ARX · 1 event in 1 county or zone

The public reported trees knocked down as a result of winds estimated at 55 to 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

The public reported trees knocked down as a result of winds estimated at 55 to 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 16, 2:35 AM CST, 9 hours 27 minutes earlier.

Area forecast discussion, Jul 16, 2:35 AM CST, 9 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
335 AM CDT FRI JUL 16 2004

.SHORT TERM...TODAY THROUGH MONDAY

FORECAST FOCUS IN THE SHORT TERM PERIOD IS ON THUNDERSTORM POTENTIAL
TODAY...THEN TEMPERATURE TRENDS.

07Z SURFACE ANALYSIS SHOWS A DIFFUSE COLD FRONT RUNNING FROM NORTHERN
WI...THROUGH SOUTHEAST MN INTO NORTHWEST IA. SCATTERED THUNDERSTORMS
HAD DEVELOPED NEAR THE BOUNDARY AS IT MOVED SLOWLY TO THE SOUTHEAST.
SATELLITE FOG ENHANCEMENT SHOWS MID-LEVEL CASTELLANUS CLOUDS WHICH
GO ALONG WITH THE ELEVATED INSTABILITY SHOWN IN THE SOUNDINGS.  WATER
VAPOR IMAGERY SHOWS SHORT WAVE TROUGH RESPONSIBLE FOR ALL OF THIS
MOVING THROUGH THE MN ARROWHEAD REGION.

00Z 16JULY04 MODELS IN REASONABLE AGREEMENT WITH MASS FIELDS...BUT
HAVE NO CLUE WITH ONGOING CONVECTION.  OVERALL...WHAT IS HAPPENING
FITS THE ETA DETAILS...SO WILL CONTINUE TO FAVOR IT.

THE FRONT WILL CONTINUE TO MOVE SOUTHEAST ACROSS THE FORECAST AREA
THIS MORNING...AND SHOULD RUN FROM EASTERN WI BACK INTO EASTERN IA BY
AFTERNOON.  CONVECTION WILL CONTINUE TO OCCUR WITH THE FRONTAL
PASSAGE THIS MORNING...AND HAVE INCLUDED SCATTERED MENTION IN THE
FORECAST.  THE AFOREMENTIONED SHORT WAVE TROUGH WILL MOVE SOUTHEAST
ACROSS WI TODAY...AND THIS SHOULD RESULT IN SOME REDEVELOPMENT ALONG
THE BOUNDARY AGAIN DURING THE PEAK HEATING TIME. ETA SHOWS AMPLE CAPE
IN THE 1200 TO 2500 RANGE BY AFTERNOON NEAR AND AHEAD OF THE FRONT.
WHATEVER DOES DEVELOP WILL MOVE SOUTHEAST OF THE FORECAST AREA BY
EVENING.

CLEARING SKIES THEN ON TAP TONIGHT...AND TRANQUIL WEATHER IS
EXPECTED TO PREVAIL THROUGH SUNDAY.  SHORT WAVE RIDGING ALOFT SHOULD
BUILD IN FOR SATURDAY...WITH THE MEAN RIDGE OVER THE WESTERN CONUS
STEERING THE DISTURBANCES FURTHER NORTH INTO CANADA BEFORE ALLOWING
THEM TO DROP INTO THE GREAT LAKES REGION.  THIS SHOULD KEEP SURFACE
HIGH PRESSURE IN CONTROL THROUGH SUNDAY.  TEMPERATURES ARE THE FOCUS
THROUGH THIS TIMEFRAME...WITH THE MODELS SHOWING 850 MB AIR IN THE
11-14 DEG C RANGE ON SATURDAY.  COOLEST NIGHT SHOULD BE SUNDAY
MORNING WITH HIGH PRESSURE PARKED OVERHEAD...AND THE COOL POOL JUST
SHIFTING TO THE EAST.

SHOULD SEE A WARMING TREND BEGIN ON MONDAY...AS THE HIGH MOVES OFF
TO THE SOUTHEAST AND ALLOWS A RETURN TO SOUTHWEST FLOW.  THE MODELS
DO SHOW ONE FAIRLY GOOD SHORT WAVE TROUGH WHICH WILL DROP ACROSS
WESTERN ONTARIO AND INTO THE UPPER PENINSULA OF MICHIGAN SUNDAY
NIGHT.  THIS THEN TRACKS SOUTH ACROSS THE WESTERN GREAT LAKES ON
MONDAY.  AT THIS TIME...IT APPEARS THE BEST SUPPORT WILL REMAIN
NORTH AND EAST OF OUR FORECAST AREA. OPTED TO LEAVE SUNDAY NIGHT DRY
IN THE FORECAST...BUT ADDED A SMALL CHANCE FOR MONDAY OVER THE FAR
NORTH AND EAST.  THIS BLENDS WITH SURROUNDING OFFICES AS WELL.

.LONG TERM...MONDAY NIGHT THROUGH THURSDAY
FORECAST IN THE LONGER TERM REMAINS MUDDLED SOMEWHAT. AMPLIFIED
UPPER PATTERN LOOKS TO PERSIST...WITH WESTERN RIDGING AND EASTERN
TROUGHING.  IF WAVES CAN TOP THE RIDGE AND GET INTO OUR AREA IS THE
BIG QUESTION. HAVE CHOSEN NOT TO MAKE ANY CHANGES AT THIS TIME.

.ARX...WATCHES/WARNING/ADVISORIES...
IA...NONE.
WI...NONE.
MN...NONE.

&&

MW
Hazardous weather outlook, Jul 16, 10:20 AM CST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1120 AM CDT FRI JUL 16 2004

IAZ008>011-018-019-029-030-MNZ095-096-WIZ041>044-053>055-061-171000-
ADAMS-ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FILLMORE-FLOYD-
GRANT-HOUSTON-HOWARD-JUNEAU-LA CROSSE-MITCHELL-MONROE-RICHLAND-
VERNON-WINNESHIEK-
1120 AM CDT FRI JUL 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL SERVE AS THE MAIN FOCUS FOR MORE THUNDERSTORM
DEVELOPMENT THIS AFTERNOON. THE INSTABILITY IS GOOD...BUT THE WIND
SHEAR IS WEEK...SO ORGANIZED SEVERE WEATHER IS NOT EXPECTED.
HOWEVER...ISOLATED STRONG STORMS WILL BE POSSIBLE...WHICH
COULD PRODUCE LARGE HAIL AND HEAVY DOWNPOURS.

.DAY TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE NEXT CHANCE OF THUNDERSTORMS IS NOT UNTIL NEXT MONDAY WHEN A
WEAK UPPER LEVEL DISTURBANCE RIDES SOUTHEASTWARD ACROSS THE AREA.
HOWEVER...ORGANIZED SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

MNZ079-086>088-094-WIZ017-029-032>034-171000-
BUFFALO-CLARK-DODGE-JACKSON-MOWER-OLMSTED-TAYLOR-TREMPEALEAU-WABASHA-
WINONA-
1120 AM CDT FRI JUL 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF SOUTHEAST
MINNESOTA...AND WEST CENTRAL INTO NORTH CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL CONTINUE TO MOVE SOUTH OF THE AREA THIS AFTERNOON
AND TONIGHT...PLACING THE BEST THUNDERSTORM CHANCES TO THE SOUTH.
HOWEVER...ISOLATED SHOWERS AND STORMS WILL STILL BE POSSIBLE THROUGH
THE AFTERNOON. THE INSTABILITY AND WIND SHEAR IS NOT FAVORABLE
FOR SEVERE WEATHER DEVELOPMENT.

.DAY TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE NEXT CHANCE OF THUNDERSTORMS IS NOT UNTIL NEXT MONDAY WHEN A
WEAK UPPER LEVEL DISTURBANCE RIDES SOUTHEASTWARD ACROSS THE AREA.
HOWEVER...ORGANIZED SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RIECK/DAS

The radar

The La Crosse radar (KARX), 99 km away, was scanning. The volume nearest the first event began at 18:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clayton

When
July 16, 12:02 PM CST
Where
Clayton County, Gunder
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
GENERAL PUBLIC
Coordinates
42.967, -91.517

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412613.